Texas, 2020

Damaging Winds in Texas, February 23 to 24, 2020

February 23 to 24, 2020 · NWS AMA · 4 events in 3 counties and zones

Isolated thunderstorms developed during the afternoon and early evening across the central Texas Panhandle as a vigorous upper level storm system dropped southeast across Colorado. A few reports of gusts at or above 58 MPH were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated thunderstorms developed during the afternoon and early evening across the central Texas Panhandle as a vigorous upper level storm system dropped southeast across Colorado. A few reports of gusts at or above 58 MPH were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 23, 12:14 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 23, 12:14 PM CST, 3 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1214 PM CST Sun Feb 23 2020

.AVIATION...
For the 18Z TAFs, strong winds are expected at the TAF sites for
most of this fcst cycle. A Pacific cold front will move across
the region early in this fcst followed by passage of a northern
stream cold front late this afternoon and evening. Winds may
approach Aviation Weather Warning criteria at KAMA for a few hours
late tonight, and later shifts may need to consider issuance of
an AWW. Thunderstorms are also possible across parts of the area
later this afternoon and evening, with KGUY the most likely TAF
site to be impacted. Finally, a mix of light rain and light snow
is anticipated KGUY from about 06Z until 12Z Monday.

02

&&

.PREV DISCUSSION... /Issued 603 AM CST Sun Feb 23 2020/

AVIATION...
VFR conditions expected through at least mid-afternoon with areas
of low-level wind shear expected through mid- to late-morning
when mixing allows surface winds to commence gusting.  Southwest
surface winds expected to gust to around 35 kt today at AMA and
DHT.  Direction will be more variable with lesser speeds most of
the day at GUY owing to proximity of surface low.  Scattered
thunderstorms will be possible after 21z at northern terminals.

Polar front shifts surface winds to northwest and north late this
afternoon and this evening, with gusts above 30 kt expected to
continue through the night.  MVFR ceilings expected to develop a
few hours after the wind shift, spreading southeast to AMA by 05z
Monday.  Light snow may develop at northern terminals this
evening and overnight.

Cockrell

PREV DISCUSSION... /Issued 330 AM CST Sun Feb 23 2020/

SHORT TERM...Today through Monday...

Closed low pressure center aloft just west of 4-Corners at this
time will advance east today, reaching northwest part of Combined
Texas and Oklahoma Panhandles by late this afternoon.  Surface
low pressure center currently over far western Oklahoma Panhandle
will deepen rapidly today with the approach of the system aloft.
The surface low is expected to be positioned over the northeast
part of the forecast area by late afternoon, with dryline-like
feature extending to its south.  Polar cold front is expected to
extend west of surface low, resulting in triple point.
Baroclinicity expected to increase along polar front late this
afternoon and early evening.

Adequate low-level moisture return is anticipated over eastern
sections ahead of dryline, with chances for showers and
thunderstorms improving this afternoon and evening.  Cold air
aloft will lead to steepening lapse rates, with MUCAPEs possibly
exceeding 500 J/kg over eastern sections, where stronger shear is
also expected.  Thus, potential exists for marginally severe
thunderstorms this afternoon and early evening, with hail up to
around 1 inch in diameter being possible.  Aforementioned polar
front makes its move into northwest and north-central sections
late this afternoon, before sweeping through remainder of forecast
area this evening.  Increased low-level shear with boundaries
near triple point may lead to the development of a brief weak
tornado late this afternoon and early this evening.

Showers and thunderstorms continue this evening and into the
night, with northeast sections having the higher chances, owing to
wrap-around moisture and lift with closed low.  As cold air moves
into northern sections this evening and tonight, potential exists
for light snow to develop.  At this point, it appears that any
accumulations of snow will be confined to the northwest part of
the forecast area, with amounts up to one inch possible in western
Cimarron County.

Monday expected to be dry and sunny with highs near or slightly
above normal.

Cockrell

LONG TERM...Monday Night through Saturday Night...

Long term forecast begins Monday night with an upper low deepening
over the central Plains. This will push a cold front south through
the CWA during the overnight hours. As the base of the trough swings
over the Panhandles during the day Tuesday, secondary surge of cold
air will arrive, with 35-45 knot winds at 850mb progged to accompany
this surge. Expect some of these strong winds to make it to the
surface given strong surface pressure gradient and CAA aloft.
Finally, the arrival of the base of the trough may lead to light
precipitation Monday night through Tuesday afternoon. Available
moisture remains paltry in latest model runs, so have continued to
keep PoPs relatively low.

Wednesday and Thursday look to be dry as large scale height rises
occur as the upper low departs to the northeast. Only modest warming
is expected however, as surface winds are not progged to turn to
westerly for any extended period of time, with the operational GFS
and some GEFS members even suggesting a weak cold front may sneak
into the forecast area Thursday afternoon.

For Friday, GFS/EC/GEFS suggest a weak disturbance in the continue
northwesterly flow aloft will translate across the Panhandles.
Moisture profiles appear even weaker than on Tuesday, so have
retained scant NBM PoPs.

Transient ridging builds over the eastern Rockies and High Plains
for the weekend, with dry and milder conditions expected. Guidance
is in broad agreement that weak surface high will be located over
the Mississippi Valley and Texas Gulf Coast Saturday, allowing winds
at the surface to become southwesterly across the CWA. Accordingly,
expect Saturday to be the warmest day of the long term forecast
periods.

Ferguson

AVIATION...06Z TAFs...

VFR conditions will prevail through Sunday morning. A cold front
will move into the area from the north on Sunday as a low pressure
system moves across the area. Showers and thunderstorms will
increase in coverage Sunday afternoon with GUY and DHT being most
likely to see impacts from storms. Showers and storms will turn
to rain and snow on the backside of the system across the far
northern Texas and OK Panhandle, but accumulations will likely
remain on low side (<1"). This will also bring IFR CIGS in from
north to south which again will mainly impact DHT and GUY and may
never reach AMA.

FIRE WEATHER...
Southwest and west 20-foot winds today will increase into the
20 to 30 MPH this afternoon across the southwest and south-central
Texas Panhandle.  Relative humidity values may briefly approach
20 percent, leading to elevated fire weather conditions across
these areas.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Feb 23, 3:43 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
343 PM CST Sun Feb 23 2020

OKZ001>003-TXZ001>020-317-241000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
343 PM CST Sun Feb 23 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Windy conditions are expected on Sunday, with elevated fire
weather conditions possible across the southwestern Texas
Panhandle.

Thunderstorms will be possible Sunday across the
Panhandles, except the far southwestern Texas Panhandle. Small
hail is possible and there is potential for isolated severe
thunderstorms with hail up to 1 inch in diameter across the
northeastern two thirds of the Panhandles. Additionally, while
the risk is low, an isolated tornado cannot be ruled out across
the northeastern half of the Panhandles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Windy conditions will be possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed Sunday afternoon.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions on Sunday.

In the hours before

Special weather statement, Feb 23, 1:53 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
153 PM CST Sun Feb 23 2020

TXZ001-006-232030-
Hartley TX-Dallam TX-
153 PM CST Sun Feb 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND WESTERN
HARTLEY COUNTIES UNTIL 230 PM CST...

At 152 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Texline to 4 miles southeast of
Romero. Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Texline, Ware and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3641 10304 3650 10272 3650 10260 3563 10254
      3562 10304
TIME...MOT...LOC 1952Z 259DEG 36KT 3637 10294 3570 10286

LFM
Special weather statement, Feb 23, 3:14 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
314 PM CST Sun Feb 23 2020

TXZ013-018-232145-
Carson TX-Armstrong TX-
314 PM CST Sun Feb 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG AND
SOUTHEASTERN CARSON COUNTIES UNTIL 345 PM CST...

At 314 PM CST, Doppler radar was tracking a strong thunderstorm over
Claude, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Claude and Groom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3509 10148 3531 10120 3526 10109 3515 10109
      3499 10131
TIME...MOT...LOC 2114Z 226DEG 30KT 3511 10133

LFM
Special weather statement, Feb 23, 3:31 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
331 PM CST Sun Feb 23 2020

OKZ003-232200-
Beaver OK-
331 PM CST Sun Feb 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER COUNTY UNTIL 400
PM CST...

At 331 PM CST, Doppler radar was tracking a strong thunderstorm near
Balko, or 14 miles south of Beaver, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Beaver, Mocane, Elmwood and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3652 10058 3662 10076 3692 10051 3679 10023
TIME...MOT...LOC 2131Z 225DEG 27KT 3661 10061

LFM
Special weather statement, Feb 23, 3:48 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
348 PM CST Sun Feb 23 2020

TXZ014-018-019-232215-
Gray TX-Donley TX-Armstrong TX-
348 PM CST Sun Feb 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...GRAY AND
NORTHWESTERN DONLEY COUNTIES UNTIL 415 PM CST...

At 347 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lefors to 3 miles east of
Goodnight. Movement was northeast at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pampa, Lefors, Howardwick, Lake Mcclellan, Kingsmill, Alanreed and
Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3518 10115 3518 10109 3544 10109 3550 10107
      3562 10054 3550 10054 3507 10073 3495 10121
TIME...MOT...LOC 2147Z 246DEG 22KT 3539 10090 3504 10112

LFM

The radar

The Amarillo radar (KAMA), 74 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gray

When
February 23, 3:54 PM CST
Where
Gray County, 9.62 mi W of Alanreed
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.230, -100.900

This gust was measured at the West Texas Mesonet station 2 miles northwest of Lake McClellan.

Thunderstorm Wind, Hutchinson

When
February 24, 6:52 PM CST
Where
Hutchinson County, 1.38 mi N of Stinnett
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.450

This gust was measured at the West Texas Mesonet station 1 mile north-northwest of Stinnett.

Thunderstorm Wind, Moore

When
February 24, 7:11 PM CST
Where
Moore County, 2.81 mi E of Lake Meredith
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.620

This gust was measured at the West Texas Mesonet station 1 mile west-northwest of Fritch.

Thunderstorm Wind, Gray

When
February 24, 7:35 PM CST
Where
Gray County, 0.69 mi S of Pampa Lefors Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.610, -101.000

This gust was measured at the West Texas Mesonet station 5 miles north-northwest of Pampa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874247, 874251, 874256, 874257.